doi: 10.3934/dcdsb.2020203

Solving a system of linear differential equations with interval coefficients

Department of Computer Engineering, Baskent University, 06790, Turkey

* Corresponding author: Nizami A. Gasilov, gasilov@baskent.edu.tr

Received  February 2020 Revised  April 2020 Published  June 2020

In this study, we consider a system of homogeneous linear differential equations, the coefficients and initial values of which are constant intervals. We apply the approach that treats an interval problem as a set of real (classical) problems. In previous studies, a system of linear differential equations with real coefficients, but with interval forcing terms and interval initial values was investigated. It was shown that the value of the solution at each time instant forms a convex polygon in the coordinate plane. The motivating question of the present study is to investigate whether the same statement remains true, when the coefficients are intervals. Numerical experiments show that the answer is negative. Namely, at a fixed time, the region formed by the solution's value is not necessarily a polygon. Moreover, this region can be non-convex.

The solution, defined in this study, is compared with the Hukuhara- differentiable solution, and its advantages are exhibited. First, under the proposed concept, the solution always exists and is unique. Second, this solution concept does not require a set-valued, or interval-valued derivative. Third, the concept is successful because it seeks a solution from a wider class of set-valued functions.

Citation: Nizami A. Gasilov. Solving a system of linear differential equations with interval coefficients. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020203
References:
[1]

Ş. E. AmrahovA. KhastanN. Gasilov and A. G. Fatullayev, Relationship between Bede-Gal differentiable set-valued functions and their associated support functions, Fuzzy Sets and Systems, 295 (2016), 57-71.  doi: 10.1016/j.fss.2015.12.002.  Google Scholar

[2]

J.-P. Aubin and H. Frankowska, Set-Valued Analysis, Systems & Control: Foundations & Applications, 2. Birkhäuser Boston, Inc., Boston, MA, 1990.  Google Scholar

[3]

Y. Chalco-CanoA. Rufián-LizanaH. Román-Flores and M. D. Jiménez-Gamero, Calculus for interval-valued functions using generalized Hukuhara derivative and applications, Fuzzy Sets and Systems, 219 (2013), 49-67.  doi: 10.1016/j.fss.2012.12.004.  Google Scholar

[4]

T. F. Filippova, Differential equations for ellipsoidal estimates of reachable sets for a class of control systems with nonlinearity and uncertainty, IFAC PapersOnLine, 51 (2018), 770-775, http:dx.doi.org/10.1016/j.ifacol.2018.11.452. Google Scholar

[5]

N. A. Gasilov and Ş. E. Amrahov, On differential equations with interval coefficients, Mathematical Methods in the Applied Sciences, 43 (2020), 1825-1837.  doi: 10.1002/mma.6006.  Google Scholar

[6]

N. A. Gasilov and Ş. E. Amrahov, Solving a nonhomogeneous linear system of interval differential equations, Soft Computing, 22 (2018), 3817-3828.  doi: 10.1007/s00500-017-2818-x.  Google Scholar

[7]

N. A. Gasilov and M. Kaya, A method for the numerical solution of a boundary value problem for a linear differential equation with interval parameters, International Journal of Computational Methods, 16 (2019), 1850115, 17 pp. doi: 10.1142/S0219876218501153.  Google Scholar

[8]

E. Hüllermeier, An approach to modeling and simulation of uncertain dynamical systems, International Journal of Uncertainty, Fuzziness and Knowledge-Based Systems, 5 (1997), 117-137.  doi: 10.1142/S0218488597000117.  Google Scholar

[9]

R. B. Kearfott and V. Kreinovich, Applications of interval computations: An introduction, Applications of Interval Computations, Appl. Optim., Kluwer Acad. Publ., Dordrecht, 3 (1996), 1-22.  doi: 10.1007/978-1-4613-3440-8_1.  Google Scholar

[10]

V. Lakshmikantham, T. G. Bhaskar and J. V. Devi, Theory of Set Differential Equations in Metric Spaces, Cambridge Scientific Publishers, Cambridge, 2006.  Google Scholar

[11]

M. T. Malinowski, Interval differential equations with a second type Hukuhara derivative, Applied Mathematics Letters, 24 (2011), 2118-2123.  doi: 10.1016/j.aml.2011.06.011.  Google Scholar

[12]

R. E. Moore, R. B. Kearfott and M. J. Cloud, Introduction to Interval Analysis, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2009. doi: 10.1137/1.9780898717716.  Google Scholar

[13]

A. V. Plotnikov and T. A. Komleva, On some properties of bundles of trajectories of a controlled bilinear inclusion, Ukrainian Mathematical Journal, 56 (2004), 586-600.  doi: 10.1007/s11253-005-0114-x.  Google Scholar

[14]

A. V. Plotnikov and N. V. Skripnik, Conditions for the existence of local solutions of set-valued differential equations with generalized derivative, Ukrainian Mathematical Journal, 65 (2014), 1498-1513.  doi: 10.1007/s11253-014-0875-1.  Google Scholar

[15]

L. Stefanini and B. Bede, Generalized Hukuhara differentiability of interval-valued functions and interval differential equations, Nonlinear Anal., 71 (2009), 1311-1328.  doi: 10.1016/j.na.2008.12.005.  Google Scholar

show all references

References:
[1]

Ş. E. AmrahovA. KhastanN. Gasilov and A. G. Fatullayev, Relationship between Bede-Gal differentiable set-valued functions and their associated support functions, Fuzzy Sets and Systems, 295 (2016), 57-71.  doi: 10.1016/j.fss.2015.12.002.  Google Scholar

[2]

J.-P. Aubin and H. Frankowska, Set-Valued Analysis, Systems & Control: Foundations & Applications, 2. Birkhäuser Boston, Inc., Boston, MA, 1990.  Google Scholar

[3]

Y. Chalco-CanoA. Rufián-LizanaH. Román-Flores and M. D. Jiménez-Gamero, Calculus for interval-valued functions using generalized Hukuhara derivative and applications, Fuzzy Sets and Systems, 219 (2013), 49-67.  doi: 10.1016/j.fss.2012.12.004.  Google Scholar

[4]

T. F. Filippova, Differential equations for ellipsoidal estimates of reachable sets for a class of control systems with nonlinearity and uncertainty, IFAC PapersOnLine, 51 (2018), 770-775, http:dx.doi.org/10.1016/j.ifacol.2018.11.452. Google Scholar

[5]

N. A. Gasilov and Ş. E. Amrahov, On differential equations with interval coefficients, Mathematical Methods in the Applied Sciences, 43 (2020), 1825-1837.  doi: 10.1002/mma.6006.  Google Scholar

[6]

N. A. Gasilov and Ş. E. Amrahov, Solving a nonhomogeneous linear system of interval differential equations, Soft Computing, 22 (2018), 3817-3828.  doi: 10.1007/s00500-017-2818-x.  Google Scholar

[7]

N. A. Gasilov and M. Kaya, A method for the numerical solution of a boundary value problem for a linear differential equation with interval parameters, International Journal of Computational Methods, 16 (2019), 1850115, 17 pp. doi: 10.1142/S0219876218501153.  Google Scholar

[8]

E. Hüllermeier, An approach to modeling and simulation of uncertain dynamical systems, International Journal of Uncertainty, Fuzziness and Knowledge-Based Systems, 5 (1997), 117-137.  doi: 10.1142/S0218488597000117.  Google Scholar

[9]

R. B. Kearfott and V. Kreinovich, Applications of interval computations: An introduction, Applications of Interval Computations, Appl. Optim., Kluwer Acad. Publ., Dordrecht, 3 (1996), 1-22.  doi: 10.1007/978-1-4613-3440-8_1.  Google Scholar

[10]

V. Lakshmikantham, T. G. Bhaskar and J. V. Devi, Theory of Set Differential Equations in Metric Spaces, Cambridge Scientific Publishers, Cambridge, 2006.  Google Scholar

[11]

M. T. Malinowski, Interval differential equations with a second type Hukuhara derivative, Applied Mathematics Letters, 24 (2011), 2118-2123.  doi: 10.1016/j.aml.2011.06.011.  Google Scholar

[12]

R. E. Moore, R. B. Kearfott and M. J. Cloud, Introduction to Interval Analysis, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2009. doi: 10.1137/1.9780898717716.  Google Scholar

[13]

A. V. Plotnikov and T. A. Komleva, On some properties of bundles of trajectories of a controlled bilinear inclusion, Ukrainian Mathematical Journal, 56 (2004), 586-600.  doi: 10.1007/s11253-005-0114-x.  Google Scholar

[14]

A. V. Plotnikov and N. V. Skripnik, Conditions for the existence of local solutions of set-valued differential equations with generalized derivative, Ukrainian Mathematical Journal, 65 (2014), 1498-1513.  doi: 10.1007/s11253-014-0875-1.  Google Scholar

[15]

L. Stefanini and B. Bede, Generalized Hukuhara differentiability of interval-valued functions and interval differential equations, Nonlinear Anal., 71 (2009), 1311-1328.  doi: 10.1016/j.na.2008.12.005.  Google Scholar

Figure 1.  The values of numerical solution of Example 1 at different time instants: $ t = 0 $ (upper left quarter), $ t = 0.2 $ (upper right quarter), $ t = 0.4 $ (lower left quarter), and $ t = 0.6 $ (lower right quarter)
Figure 2.  Solutions of Example 2, obtained by two methods, at $ t = 0 $ (upper left quarter), $ t = 0.2 $ (upper right quarter), $ t = 0.4 $ (lower left quarter), and $ t = 0.6 $ (lower right quarter). The continuous lines represent the numerical solution, obtained by the proposed method, while the dashed lines represent the Hukuhara-differentiable solution
Figure 3.  The Hukuhara-differentiable solution $ X(t) = \left[ \underline{x}(t),\ \overline{x}(t)\right] $ and $ Y(t) = \left[ \underline{y}(t),\ \overline{y}(t)\right] $ for Example 2. At the left half, the lower and upper lines represent $ \underline{x}(t) $ and $ \overline{x}(t) $, respectively. The lines at the right half represent $ \underline{y}(t) $ and $ \overline{y}(t) $
[1]

Roberto Garrappa, Eleonora Messina, Antonia Vecchio. Effect of perturbation in the numerical solution of fractional differential equations. Discrete & Continuous Dynamical Systems - B, 2018, 23 (7) : 2679-2694. doi: 10.3934/dcdsb.2017188

[2]

Yukihiko Nakata. Existence of a period two solution of a delay differential equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020392

[3]

Heiko Enderling, Alexander R.A. Anderson, Mark A.J. Chaplain, Glenn W.A. Rowe. Visualisation of the numerical solution of partial differential equation systems in three space dimensions and its importance for mathematical models in biology. Mathematical Biosciences & Engineering, 2006, 3 (4) : 571-582. doi: 10.3934/mbe.2006.3.571

[4]

Yuri V. Rogovchenko, Fatoş Tuncay. Interval oscillation of a second order nonlinear differential equation with a damping term. Conference Publications, 2007, 2007 (Special) : 883-891. doi: 10.3934/proc.2007.2007.883

[5]

Iasson Karafyllis, Lars Grüne. Feedback stabilization methods for the numerical solution of ordinary differential equations. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 283-317. doi: 10.3934/dcdsb.2011.16.283

[6]

Minoo Kamrani. Numerical solution of partial differential equations with stochastic Neumann boundary conditions. Discrete & Continuous Dynamical Systems - B, 2019, 24 (10) : 5337-5354. doi: 10.3934/dcdsb.2019061

[7]

Shihchung Chiang. Numerical optimal unbounded control with a singular integro-differential equation as a constraint. Conference Publications, 2013, 2013 (special) : 129-137. doi: 10.3934/proc.2013.2013.129

[8]

Roberto Camassa, Pao-Hsiung Chiu, Long Lee, W.-H. Sheu. A particle method and numerical study of a quasilinear partial differential equation. Communications on Pure & Applied Analysis, 2011, 10 (5) : 1503-1515. doi: 10.3934/cpaa.2011.10.1503

[9]

Tetsuya Ishiwata, Young Chol Yang. Numerical and mathematical analysis of blow-up problems for a stochastic differential equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020391

[10]

Defei Zhang, Ping He. Functional solution about stochastic differential equation driven by $G$-Brownian motion. Discrete & Continuous Dynamical Systems - B, 2015, 20 (1) : 281-293. doi: 10.3934/dcdsb.2015.20.281

[11]

Tayel Dabbous. Identification for systems governed by nonlinear interval differential equations. Journal of Industrial & Management Optimization, 2012, 8 (3) : 765-780. doi: 10.3934/jimo.2012.8.765

[12]

Josef Diblík, Radoslav Chupáč, Miroslava Růžičková. Existence of unbounded solutions of a linear homogenous system of differential equations with two delays. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2447-2459. doi: 10.3934/dcdsb.2014.19.2447

[13]

Tuhin Ghosh, Karthik Iyer. Cloaking for a quasi-linear elliptic partial differential equation. Inverse Problems & Imaging, 2018, 12 (2) : 461-491. doi: 10.3934/ipi.2018020

[14]

Ábel Garab. Unique periodic orbits of a delay differential equation with piecewise linear feedback function. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2369-2387. doi: 10.3934/dcds.2013.33.2369

[15]

Michael Scheutzow. Exponential growth rate for a singular linear stochastic delay differential equation. Discrete & Continuous Dynamical Systems - B, 2013, 18 (6) : 1683-1696. doi: 10.3934/dcdsb.2013.18.1683

[16]

Joseph M. Mahaffy, Timothy C. Busken. Regions of stability for a linear differential equation with two rationally dependent delays. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 4955-4986. doi: 10.3934/dcds.2015.35.4955

[17]

Yuriy Golovaty, Anna Marciniak-Czochra, Mariya Ptashnyk. Stability of nonconstant stationary solutions in a reaction-diffusion equation coupled to the system of ordinary differential equations. Communications on Pure & Applied Analysis, 2012, 11 (1) : 229-241. doi: 10.3934/cpaa.2012.11.229

[18]

Hermann Brunner. The numerical solution of weakly singular Volterra functional integro-differential equations with variable delays. Communications on Pure & Applied Analysis, 2006, 5 (2) : 261-276. doi: 10.3934/cpaa.2006.5.261

[19]

Jaume Llibre, Ana Rodrigues. On the limit cycles of the Floquet differential equation. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 1129-1136. doi: 10.3934/dcdsb.2014.19.1129

[20]

Changfeng Gui, Zhenbu Zhang. Spike solutions to a nonlocal differential equation. Communications on Pure & Applied Analysis, 2006, 5 (1) : 85-95. doi: 10.3934/cpaa.2006.5.85

2019 Impact Factor: 1.27

Article outline

Figures and Tables

[Back to Top]